Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Albuquerque, NM

August 6, 2006Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 6, 2006, 12:31 PM MDT for Bernalillo County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 12:31 PM MDT (18:31 UTC)
Expired
Aug 6, 2006, 2:30 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 33 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 061836
FFWABQ
NMC001-062030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1231 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 230 PM MDT

* AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM WITHIN THE NORTHEAST HEIGHTS
  OF ALBUQUERQUE. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY
  STATIONARY. ADDITIONAL STRONG STORMS WERE LOCATED OVER THE SANDIA
  MOUNTAINS...PRODUCING LOCALLY HEAVY RAINS. EXPECT DISTANT RAINFALL
  TO TRAVEL SEVERAL MILES...AFFECTING THE ALBUQUERQUE METRO AREA.

* LOCATIONS IMPACTED INCLUDE...
  THE ALBUQUERQUE NORTHEAST HEIGHTS...
  CEDAR CREST...
  SANDIA PARK...
  TIJERAS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3522 10656 3522 10639 3506 10632 3499 10641
      3508 10655

$$

DPORTER
1 follow-up statement
000 
WGUS75 KABQ 061934
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
130 PM MDT SUN AUG 6 2006

NMC001-061940-
BERNALILLO-
130 PM MDT SUN AUG 6 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
BERNALILLO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS
ENDED BUT LIGHTER SHOWERS CONTINUE ALONG THE WESTERN SLOPES OF THE
SANDIA MOUNTAINS AND OVER SOME SECTIONS OF THE ALBUQUERQUE FOOTHILLS.

THE FLASH FLOOD THREAT WAS DIMINISHING.

SOME MINOR FLOODING MAY CONTINUE DOWNSTREAM INTO EASTERN ALBUQUERQUE 
AS ARROYOS AND DRAINAGE CHANNELS CARRY STRONG RUNOFF AWAY FROM THE 
FLASH FLOOD AREA. THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL CONTINUE
UNTIL 215 PM ACROSS EASTERN ALBUQUERQUE AND EASTERN BERNALILLO COUNTY 
WHILE THIS RUNOFF DIMINISHES.

LAT...LON 3522 10656 3522 10639 3506 10632 3499 10641
      3508 10655

$$
03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:36 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 10:36 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1036 AM MDT SUN AUG 6 2006

.UPDATE...FORECASTS ON TRACK AS WRITTEN WITH MINOR TOUCH UP AND
TIMING ADJUSTMENTS FOR UPDATE AT 11 A.M. MDT. STILL EXPECTING
HEAVIEST RAINFALL THIS AFTERNOON ALONG THETA E RIDGE AXIS FROM
SOUTHWEST CATRON COUNTY NORTHEAST TO THE SANGRE DE CRISTO
MOUNTAINS. WILL HOLD OFF ON FLASH FLOOD WATCH AS DYNAMIC TRIGGERS
TO RELEASE INCH PLUS PRECIPITABLE WATERS ARE NOT WELL DEFINED
SPATIALLY AND TIMING OF NORTHWESTBOUND SHORTWAVES INTERSECTING
NORTH SOUTH ORIENTED MOISTURE PLUME ACROSS THE STATE IS NOT
WELL DETERMINED. WILL BE BRACING FOR ANOTHER ROUND OF ADVISORY
LEVEL FLOODING EVENTS THIS AFTERNOON AND WILL WATCH CAREFULLY
TO SEE IF UPGRADE IS NEEDED. SHY/DPORTER.

&&

.PREV UPDATE...748 AM MDT SUN AUG 6 2006...ANOTHER ACTIVE DAY OF
CONVECTION TODAY...BEFORE A DOWNTICK IN CONVECTION ON MONDAY.  THE
MOISTURE PLUME WILL CONTINUE TO FAVOR CENTRAL AND WESTERN AREAS FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SOME STORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING. HIGH TEMPERATURES WILL ALSO REMAIN COOL ALONG AND WEST OF
THE CENTRAL MOUNTAIN CHAIN...BUT THEY/LL WARM A FEW DEGREES IN THE
EAST...WHERE ONLY ISOLATED THUNDERSTORMS WILL DEVELOP. WATER VAPOR
IMAGERY DEPICTS A SUBSIDENCE REGION OVER BIG BEND AND WEST TEXAS
THAT WILL MOVE INTO THE EAST TODAY...INHIBIT MOST CLOUD COVER AND
CONVECTION...AND ALLOW THE WARMING.

THIS SUBSIDENT AREA IS LOCATED AHEAD OF AN EASTERLY WAVE APPROACHING
FROM THE EAST TEXAS GULF COAST.  SIGNIFICANT UNCERTAINTY EXISTS IN
THE TRACK AND TIMING OF THIS SHORTWAVE...BUT GFS AND WRF GENERALLY
AGREE THAT IT MAY MOVE INTO THE FORECAST AREA ON TUESDAY AND TUESDAY
NIGHT. MONDAY...THE SUBSIDENT REGION AHEAD OF THE APPROACHING WAVE
WILL PROVIDE A DOWNTICK IN CONVECTION CENTRAL AND EAST...WHICH
MODELS HAVE BEEN ADVERTISING CONSISTENTLY FOR THE PAST FEW RUNS. IF
GFS IS RIGHT...AND IT TENDS TO BE MORE ACCURATE WITH SYSTEMS OUT OF
THE SOUTH THAN THE WRF...THEN TUESDAY SHOULD BRING AN UPTICK IN
CONVECTION. SOME THUNDERSTORMS MAY AGAIN PRODUCE HEAVY RAIN AND
LOCALIZED FLOODING TUESDAY AND TUESDAY NIGHT...PERHAPS ALONG AND
SOUTH OF I-40 AND POSSIBLY ALONG AND EAST OF I-25.

THROUGH THE END OF THE WORK WEEK...MODELS DEPICT THE PERSISTENCE OF
THE MOISTURE PLUME OVER CENTRAL AND WESTERN NM.

&&

.PREV DISCUSSION...251 AM MDT SUN AUG 6 2006...THROUGH MID
MORNING...THE FAVORED LOCATIONS FOR HEAVY RAIN AND POTENTIAL
FLOODING WILL BE TAOS...RIO ARRIBA...LOS ALAMOS...SANTA
FE...SANDOVAL...BERNALILLO...EASTERN CIBOLA AND EASTERN MCKINLEY
COUNTIES. EXPECT HIGH RUNOFF IN ALBUQUERQUE...RIO RANCHO AND THE
SANDIA MOUNTAINS TO PERSIST THROUGH SUNRISE.

NO CHANGES TO THE GRIDS YET THIS EVENING. FLASH
FLOODING HAS TAKEN PRIORITY. WILL REVIEW THE FIRST 72 HOURS OF THE
FORECAST AFTER FLOODING SUBSIDES...THEN UPDATE IF NEEDED.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/46
Hazardous weather outlook, Aug 6, 6:00 AM MDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 6 2006

NMZ001>021-026-071200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING ACROSS THE CENTRAL AND NORTH CENTRAL MOUNTAINS...RIO
GRANDE VALLEY...NORTHWEST MOUNTAINS...WEST CENTRAL MOUNTAINS AND
SOUTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING ON
TUESDAY AFTERNOON AND EVENING ALONG AND SOUTH OF I-40...AS WELL AS
IN THE NORTHEAST HIGHLANDS...NORTHERN MOUNTAINS AND THE UPPER RIO
GRANDE VALLEY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL
AMOUNTS...RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL
WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

44

In the hours before

Local storm report, Aug 6, 8:09 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
809 AM MDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      RIO RANCHO              35.27N 106.66W
08/06/2006                   SANDOVAL           NM   LAW ENFORCEMENT

            SEVERAL HOUSES FLOODED. DITCH OVERFLOWING IN NEARBY
            CORRALES. CARS FLOODED TO STEERING WHEEL IN CITY
            INTERSECTIONS.

0200 AM     FLASH FLOOD      ALBUQUERQUE             35.12N 106.62W
08/06/2006                   BERNALILLO         NM   LAW ENFORCEMENT

            TWO FEET OF WATER IN THE INTERSECTION OF COORS AND PASEO
            DEL NORTE. CARS FLOATING. INTERSECTION CLOSED.

&&

44
Special weather statement, Aug 6, 12:04 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1204 PM MDT SUN AUG 6 2006

NMZ009-010-061830-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
1204 PM MDT SUN AUG 6 2006

...STRONG THUNDERSTORM MOVING THROUGH THE NORTHEAST HEIGHTS OF
ALBUQUERQUE...

AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER OVER THE NORTHEAST HEIGHTS OF
ALBUQUERQUE. MOVEMENT WAS NORTH TO NORTHWEST AT 5 MPH. HEAVY RAINS
ARE ALSO EXPECTED FROM THIS THUNDERSTORM...WHICH MAY PRODUCE MINOR
FLOODING IN LOW LYING AREAS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CARNUEL...LOS
RANCHOS DE ALBUQUERQUE...NORTH VALLEY AND SANDIA HEIGHTS.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:21 AM MDTFlash Flood WarningABQSandoval119 min
Aug 6, 1:27 AM MDTFlash Flood WarningABQBernalillo3 hr
Aug 6, 5:46 PM MDTFlash Flood WarningABQSandoval89 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.